Question 1: When developing a clinical practice guideline for management of a patient population in a midsized suburban hospital, a primary care NP should take several factors into consideration. The NP should base the guideline on the best available evidence to ensure the best possible outcomes for their patients. Therefore, the best option would be to review expert opinion and experimental, anecdotal, correlational study data. This will allow the NP to consider the most up-to-date and relevant research in the field.
Using an existing guideline from a leading research hospital may seem like a logical choice, but it may not be appropriate for the specific patient population in the suburban hospital. Guidelines from research hospitals often focus on academic settings and may not take into account the specific needs and resources available in a suburban hospital.
Following the guideline provided by a third-party payer to ensure reimbursement may lead to financial considerations taking precedence over evidence-based practice. While it is important to consider reimbursement, the primary focus should be on providing the best possible care for the patients.
Writing the guideline to adhere to long-standing practice protocols already in use may not be the most effective approach. Long-standing practices may not always be based on the best available evidence and may be outdated. It is important to review the latest research and incorporate it into clinical practice to ensure the best outcomes.
Question 2: When prescribing a nitroglycerin transdermal patch, 0.4 mg/hour release, for a patient with chronic stable angina, the primary care NP should teach the patient how to use the patch correctly. The correct teaching approach would be to apply one patch daily in the morning and remove it after 12 hours. This dosing regimen ensures a consistent release of medication throughout the day and minimizes the risk of tolerance development.
Changing the patch four times daily would not be necessary and may lead to excessive dosing and potential adverse effects. Using the patch as needed for angina pain may not provide consistent relief and may result in the patient not receiving adequate medication. Using two patches daily and changing them every 12 hours may lead to excessive dosing and potential adverse effects.
Question 3: When a patient diagnosed with asthma has worse pulmonary function tests 2 weeks after starting an inhaled corticosteroid and an inhaled bronchodilator medication, the primary care NP should investigate the possible causes. The NP should ask the patient to describe how the medications have been used. This will help identify any potential issues with medication administration or adherence.
Providing a detailed written asthma action plan for the patient may be beneficial, but it may not address the underlying cause of the worsening pulmonary function tests. Reviewing the symptoms of an acute asthma exacerbation with the patient is important, but it may not provide enough information to determine the cause of the worsening pulmonary function tests. Teaching the patient to use the albuterol more often and ordering an oral steroid should be considered if there is evidence of an acute exacerbation, but further investigation is needed before initiating additional treatment.
Question 4: When a patient will undergo surgery to implant a biosynthetic heart valve, the primary care NP should inform the patient that it will be necessary to take lifelong warfarin combined with enoxaparin as needed. This combination of anticoagulant therapy is typically recommended for patients with mechanical heart valves to minimize the risk of blood clots and valve dysfunction.
Taking a daily low-dose aspirin for 1 year may not provide sufficient anticoagulation for a patient with a biosynthetic heart valve. Heparin injections as needed based on activated partial thromboplastin time levels may not provide consistent anticoagulation and may not be suitable for long-term use. Taking warfarin for 3 months postoperatively plus long-term aspirin may not provide sufficient anticoagulation for a patient with a biosynthetic heart valve.
Question 5: When a patient has a BMI of 35, a fasting plasma glucose of 120 mg/dL, elevated triglycerides, and a history of myocardial infarction, the primary care NP should initiate dietary and lifestyle counseling. Additionally, considering prescribing medication may be necessary to help manage the patient’s conditions. In this case, the NP should consider prescribing orlistat (Xenical). Orlistat is a weight-loss medication that can help in reducing caloric absorption and aiding weight loss. It can also help in managing elevated triglycerides and improving glycemic control.
Prescribing ephedra, phentermine (Adipex-P), or a combination of phentermine and topiramate (Onexa) may not be suitable options for a patient with a BMI of 35, as these medications are primarily indicated for short-term use in patients with a BMI of 30 or above. Orlistat, on the other hand, is indicated for long-term use in patients with a BMI of 30 or above and can help in managing multiple conditions associated with obesity.
In conclusion, when developing a clinical practice guideline, a primary care NP should review expert opinion and experimental, anecdotal, correlational study data. When prescribing a nitroglycerin transdermal patch, the NP should teach the patient to apply one patch daily in the morning and remove it after 12 hours. If a patient’s pulmonary function tests worsen after starting asthma medications, the NP should ask the patient to describe how the medications have been used. For a patient undergoing surgery to implant a biosynthetic heart valve, lifelong warfarin combined with enoxaparin as needed is necessary for anticoagulation. When managing a patient with a BMI of 35, elevated triglycerides, and a history of myocardial infarction, considering prescribing orlistat along with dietary and lifestyle counseling is recommended.